Henna tattoos pose danger, FDA warns
The Food and Drug Administration (FDA) on Tuesday warned the public against the adverse skin rea...
The Food and Drug Administration (FDA) on Tuesday warned the public against the adverse skin reaction produced by temporary skin staining cosmetic products, including henna tattoos.
In an advisory, the FDA said the public may be risking getting permanent scars if they go for henna tattoos that have uncertain ingredients.
"It is the extra ingredients that are potentially harmful, especially if these are from coal-tar hair dye containing p-phenylenediamine (PPD)," said the FDA.
It explained that PPD provokes adverse skin reactions, which may lead to severe inflammation and scar formation.
"There is no way of telling if PPD is mixed in henna preparations unless they are properly labeled according to the Philippine standard," the FDA further said.
It explained that this is because all temporary skin-staining products, commonly known as henna dye products, need the FDA's approval as cosmetic products before they are marketed or used in the country.
"Consumers are advised to ask for FDA market authorization or cosmetic notification before receiving a temporary tattoo," said the FDA.
The FDA advisory came after a five-year-old boy in the United States developed severe reddening or inflammation of the skin, where the henna tattoo was placed.
But in the Philippines, the FDA said has not yet received any similar complaints.
"Consumers who experienced adverse reactions are requested to send their report at firstname.lastname@example.org," said the FDA.
On the other hand, henna tattoo dye manufactures, importers, traders or distributors are strongly advised to apply for license to operate and market authorization from the FDA.
The FDA said that failure to register is a direct violation of Republic Act 3720 or the Food, Drugs and Devices, and Cosmetic Act as well as the Republic Act 9711 or the FDA Act of 2009. (HDT/Sunnex)